Monoclonal antibodies (mAb) targeting immune checkpoint pathways such as cytotoxic T-lymphocyte–associated protein 4 (CTLA-4) and programmed death 1 (PD-1) may confer durable disease control in several malignancies. In some patients, immune checkpoint mAbs cause cutaneous immune-related adverse events. Although the most commonly reported cutaneous toxicities are mild, a subset may persist despite therapy and can lead to severe or life-threatening toxicity. Autoimmune blistering disorders are not commonly associated with immune checkpoint mAb therapy. We report a case series of patients who developed bullous pemphigoid (BP), an autoimmune process classically attributed to pathologic autoantibody formation and complement deposition. Three patients were identified. Two patients developed BP while receiving the anti–PD-1 mAb nivolumab, and one while receiving the anti–PD-L1 mAb durvalumab. The clinicopathologic features of each patient and rash, and corresponding radiologic findings at the development of the rash and after its treatment, are described. Patients receiving an anti–PD-1/PD-L1 mAb may develop immune-related BP. This may be related to both T-cell– and B-cell–mediated responses. Referral to a dermatologist for accurate diagnosis and management is recommended. Cancer Immunol Res; 4(5); 383–9. ©2016 AACR.
- Received June 8, 2015.
- Revision received October 8, 2015.
- Accepted January 13, 2016.
- ©2016 American Association for Cancer Research.